Arizona, 2005Hail in Arizona, August 4, 2005
August 4, 2005 · NWS TWC · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 4, 2:40 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 4, 2:40 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU AUG 4 2005
.SYNOPSIS...HIGH PRESSURE WILL EXTEND FROM THE FOUR CORNERS TO THE
GREAT BASIN...KEEPING THE DESERT SOUTHWEST IN A MONSOONAL FLOW
PATTERN. THERE WILL BE DAY TO DAY VARIATIONS...BUT IN GENERAL...
MOISTURE WILL REMAIN SUFFICIENT FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...STANDARD MONSOON CONVECTIVE DAY IN PROGRESS ACROSS THE
FORECAST AREA. MORNING CLOUD COVER HAS BEEN SLOW TO BURN OFF WHICH
HAS MADE FOR A SLOW START TO CONVECTION ACROSS ERN CWA...BUT LATEST
PSR RADAR IMAGERY SHOWS STRONG STORMS FORMING OVER ERN MOUNTAINS.
TSTMS ALREADY MORE NUMEROUS VERSUS YESTERDAY ACROSS THE AREA...MCV
CURRENTLY ACROSS WRN CWA WITH CONVECTION FIRING NEAR ORGAN PIPE.
MODEST INCREASE IN FLOW PUSHING INTO ERN AREAS...WITH 15-25 KT OF
EASTERLY MID LEVEL FLOW NOTED FLOWING BELOW FOUR CORNERS HIGH. AGAIN
THE MAIN CONCERN WILL BE FLASH FLOODING...DUE TO RELATIVELY SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND
ESPECIALLY WESTERN AND CENTRAL PIMA COUNTY WHERE HEAVY RAINS HAVE
OCCURED THE PAST FEW DAYS.
OTHERWISE...HAVE NOT MADE ANY DRASTIC CHANGES TO PREVIOUS
FORECAST...WITH STANDARD MONSOON CONDITIONS EXPECTED THROUGH THE
FORECAST PERIOD.
FLOW WILL LIKELY TURN MORE NORTHEASTERLY HEADING INTO THE
WEEKEND...AS THE FOUR CORNERS HIGH SHIFTS A BIT WEST TO NEAR LAS
VEGAS. THIS WILL BE FAVORABLE FOR STORMS TO FORM OVER THE MOGOLLON
RIM AND PROPAGATE SOUTHEAST INTO THE LOWER DESERTS BY LATE
AFTERNOON. SO WE WILL KEEP SCATTERED TSTM CHANCES THROUGH THE
WEEKEND.
NOTICE TO USERS...
KEMX WSR-88D IS INOPERATIVE. RETURN TO SERVICE AS OF THIS WRITING IS
NOT EXPECTED UNTIL SOMETIME TODAY...MOST LIKELY IN THE LATE
AFTERNOON OR EVENING.
&&
.AVIATION...ISOLATED/SCATTERED THUNDERSTORMS AT OR IN THE VCNTY OF
TERMINALS CAN BE EXPECTED WITH SFC WND G35KT AND REDUCED VSBYS TO
4SM POSSIBLE IN TSRA UNTIL 06Z.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR SMALL STREAMS
IN EFFECT TODAY FOR CENTRAL PIMA COUNTY.(VAMORI WASH)
&&
PUBLIC...SHOEMAKER
AVIATION...SHOEMAKER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:55 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST THU AUG 4 2005
AZZ019-029>031-033>035-051400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
955 AM MST THU AUG 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO
SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15
MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN
TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING
THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE
ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH
FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND
RAIN WILL FALL ON ALREADY SATURATED SOILS.
DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY
WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS
FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE
STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY
ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS
CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY.
IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR
WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE
EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND
MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP
INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE
WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE
UPPER MOISTURE BOUNDARY.
ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK
SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE
THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE
IN SPEED SHEAR WILL ALLOW STORMS TO BECOME MORE ORGANIZED...POSSIBLY
FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS AFTERNOON... AND
THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM WINDS. ALTHOUGH
THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE THREAT FOR VERY
HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A VERY MOIST LOWER
AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH. THE GREATEST
CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND WESTERN PIMA COUNTY
LATE THIS AFTERNOON AND EVENING...WHERE THE STEERING FLOW WILL SLOW
DOWN THE STORMS OVER AN ALREADY WELL SATURATED AREA.
OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER
TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A
LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN
MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE
STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO
THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ032-051400-
TOHONO OODHAM NATION-
1000 AM MST THU AUG 04 2005
...FLOOD WARNING IN EFFECT TODAY FOR CENTRAL PIMA COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR TOHONO OODHAM NATION
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO
SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15
MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN
TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING
THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE
ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH
FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND
RAIN WILL FALL ON ALREADY SATURATED SOILS.
DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY
WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS
FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE
STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY
ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS
CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY.
IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR
WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE
EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND
MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP
INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE
WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE
UPPER MOISTURE BOUNDARY.
ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK
SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE
THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE
IN SPEED SHEAR SHOULD ALLOW STORMS TO BECOME MORE ORGANIZED...
POSSIBLY FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS
AFTERNOON...AND THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM
WINDS. ALTHOUGH THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE
THREAT FOR VERY HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A
VERY MOIST LOWER AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH.
THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND
WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING...WHERE THE
STEERING FLOW WILL SLOW DOWN THE STORMS OVER AN ALREADY WELL
SATURATED AREA.
A FLOOD WARNING IS IN EFFECT FOR CENTRAL PIMA COUNTY TODAY. THE
VAMORI WASH AT SANTA CRUZ (KOM VO) WAS ABOVE FLOOD STAGE THIS
MORNING...AND WILL SLOWLY BEGIN TO RECEDE LATER THIS AFTERNOON.
REFER TO THE FOLLOWING PRODUCTS FOR THE FLOOD WARNING AND SUBSEQUENT
FOLLOWUP STATEMENTS...
FLOOD WARNING PHXFLWTWC WWUS45 KTWC
FLOOD STATEMENT PHXFLSTWC WGUS85 KTWC
OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER
TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A
LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN
MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE
STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO
THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Pima
- When
- August 4, 7:05 PM MST to 7:15 PM MST
- Where
- Pima County, Tucson
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.233, -110.933
Trained spotters reported three quarter inch hail and nickle size hail with a severe thunderstorm that moved across the Tucson Metro Area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat and Damaging Winds in Missouri, August 4, 20051 death · $1,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 4 to 6, 2005$530,000 · 1.5 in hail · 17 events
- Damaging Wind in Arizona, August 4, 2005$50,000 · 52 kt wind · 1 event
- Flash Flooding in California, August 4, 2005$35,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, August 4, 2005$25,000 · 57 kt wind · 4 events
- Damaging Wind in California, August 4, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 4, 2005$19,000 · 1 in hail · 5 events
- Damaging Wind in Texas, August 4, 20051 injured · $15,000 · 55 kt wind · 1 event
- Damaging Winds in Wisconsin, August 4, 2005$20,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Kansas, August 4, 2005$20,000 · 1 in hail · 3 events
- Damaging Wind in Arizona, August 4, 2005$20,000 · 60 kt wind · 1 event
- Lightning Strike in New Hampshire, August 4, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469253.